Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 57, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 17, 2009, 5:14 PM CDT for Calhoun County, Etowah County, Alabama. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2009, 5:14 PM CDT (22:14 UTC)
- Expired
- Sep 17, 2009, 7:06 PM CDT
- In force
- 112 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, AL, Etowah County, AL
The radar
The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 5:35 PM CDT | FLASH FLOOD | 6 Se Markton, AL | MAJOR FLOODING REPORTED ON BEN MARTIN DRIVE WEST OF WELLINGTON. UNDERPINNING REMOVED FROM UNDERNEATH MOBILE HOMES IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 172214
FFWBMX
ALC015-055-180115-
/O.NEW.KBMX.FF.W.0057.090917T2214Z-090918T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
SOUTH CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITY OF MARKTON...
* UNTIL 815 PM CDT
* AT 512 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLENCOE
AND OHATCHEE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES IS POSSIBLE IN
THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3401 8587 3371 8591 3369 8614 3372 8613
3377 8604 3379 8604 3380 8606 3382 8606
3383 8605 3385 8605
$$
12/SIRMON2 follow-up statements
000
WGUS74 KBMX 172321
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT THU SEP 17 2009
ALC015-055-180115-
/O.CON.KBMX.FF.W.0057.000000T0000Z-090918T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN AL-ETOWAH AL-
621 PM CDT THU SEP 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH
CENTRAL ETOWAH AND NORTHWESTERN CALHOUN COUNTIES...
AT 621 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARKTON
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3401 8587 3371 8591 3369 8614 3372 8613
3377 8604 3379 8604 3380 8606 3382 8606
3383 8605 3385 8605
$$
12/SIRMON000
WGUS74 KBMX 180006
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT THU SEP 17 2009
ALC015-055-180016-
/O.CAN.KBMX.FF.W.0057.000000T0000Z-090918T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN AL-ETOWAH AL-
706 PM CDT THU SEP 17 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
ETOWAH AND NORTHWESTERN CALHOUN COUNTIES...
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3401 8587 3371 8591 3369 8614 3372 8613
3377 8604 3379 8604 3380 8606 3382 8606
3383 8605 3385 8605
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:45 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 17, 2:45 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT THU SEP 17 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. PESKY UPPER LOW TO OUR WEST WILL CONTINUE TO ALLOW GULF MOISTURE TO SPREAD NORTHWARD ACROSS THE AREA THROUGH THE WEEKEND. WILL GENERALLY KEEP LIKELY POPS EACH DAY DURING THE PEAK HEATING HOURS AND THEN...MAINLY SCATTERED TO ISOLATED TYPE WORDING AS WE MOVE THROUGH THE NIGHTTIME HOURS. POCKETS OF HEAVY RAINFALL POSSIBLE EACH AFTERNOON AND WILL CONTINUE TO MONITOR FOR FLOODING CONCERNS. HIGHS EACH DAY IN THE 80 TO 85 DEGREE RANGE WITH OVERNIGHT LOWS UPPER 60S TO LOWER 70S. .LONG TERM...MONDAY THROUGH THURSDAY. IT APPEARS THAT THE UPPER WILL GRADUALLY OPEN UP INTO A WEAKER TROUGH WITH HIGH PRESSURE TO OUR EAST TRYING TO BUILD WEST. BIG CONCERN IS RAPID DEVELOPMENT OF ANOTHER UPPER LOW FURTHER WEST AND MOVING EASTWARD LATER IN THE PERIOD. OVERALL...THE THETA-E AXIS REMAINS ACROSS THE AREA WITH MOISTURE SPREADING NORTHWARD. WILL GENERALLY KEEP POPS IN THE HIGH CHANCE CATEGORY THROUGH THE PERIOD WITH THE HOPE OF SOME DRIER AIR LATER IN THE PERIOD. HIGHS IN THE 80S EACH DAY WITH OVERNIGHT LOWS MAINLY IN THE 60S. && .AVIATION...12Z TAF DISCUSSION. A GREAT DEAL NOT ONLY LOW LEVEL MOISTURE BUT DEEPER MOISTURE FROM THE GULF WILL KEEP LOW CIGS AROUND FOR MOST OF THE DAY BARRING A COUPLE OF BREAKS HERE AND THERE. RAIN TODAY AND A FEW THUNDERSTORMS ARE POSSIBLE AS DISTURBANCES MOVE ACROSS C AL AROUND THE BASE OF THE UPPER LOW OVER LA. STRONGEST ACTIVITY WILL BE THIS AFTERNOON BUT SHOWERS COULD OCCUR THROUGHOUT THE DAY. ALTHOUGH SHOWER ACTIVITY WILL CONTINUE TO BE A POSSIBILITY FOR TONIGHT. ACTIVITY WILL BE SCATTERED AND MORE SPORADIC. 08 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 82 70 83 68 / 60 70 40 70 50 ANNISTON 70 83 70 84 70 / 60 70 40 60 50 BIRMINGHAM 71 83 71 83 70 / 50 70 40 60 40 TUSCALOOSA 71 84 71 84 71 / 60 70 50 60 40 CALERA 70 83 70 84 70 / 50 70 40 60 40 AUBURN 70 81 70 83 69 / 60 70 40 60 40 MONTGOMERY 71 85 71 86 71 / 50 70 40 60 30 TROY 71 84 71 86 70 / 50 70 40 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Sep 17, 12:52 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT THU SEP 17 2009 ALZ011>015-017>050-181800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1252 PM CDT THU SEP 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THIS AFTERNOON. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...LOCALLY HEAVY RAINFALL COULD CAUSE MINOR FLOODING....MAINLY THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE FRIDAY. SEVERAL DAYS OF RAINFALL WILL SATURATE SOILS...INCREASING THE THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 4:30 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT THU SEP 17 2009 ALZ018-019-172215- CALHOUN-ETOWAH- 430 PM CDT THU SEP 17 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND ETOWAH COUNTIES UNTIL 515 PM CDT... AT 430 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF OHATCHEE...OR 5 MILES SOUTHEAST OF MARKTON. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OHATCHEE. MARKTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Sep 17, 5:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 514 PM CDT THU SEP 17 2009 ALZ024-172300- JEFFERSON- 514 PM CDT THU SEP 17 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 600 PM CDT... AT 514 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FULTONDALE...MOVING NORTH AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FULTONDALE. NEW CASTLE. WATSON. GRAYSVILLE. GARDENDALE. MORRIS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:02 PM CDT | Areal Flood Warning | BMX | Marion, Winston | 3 hr |
| Sep 16, 7:27 PM CDT | Areal Flood Warning | BMX | Marion, Winston | 3 hr |
| Sep 17, 1:17 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Sep 17, 2:17 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| Sep 17, 4:59 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah | 3 hr |
| Sep 17, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 44 min |
| Sep 17, 6:19 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Sep 17, 6:37 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Sep 17, 6:51 PM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.